Wyoming, 2008

Hail in Wyoming, July 1, 2008

July 1, 2008 · NWS RIW · 2 events in 1 county or zone

A lone thunderstorm over Teton County produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A lone thunderstorm over Teton County produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 1, 2:29 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 1, 2:29 PM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
329 PM MDT TUE JUL 1 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE THROUGH MUCH OF THE CWA
THIS AFTERNOON...AND ARE SPREADING EASTWARD TOWARDS NATRONA
COUNTY. STRONG OUTFLOW WINDS HAVE BEEN OBSERVED WITH THESE
STORMS...ESPECIALLY ACROSS CENTRAL WYOMING. SCATTERED SHOWERS AND
THUNDERSTORMS WILL REMAIN OVER THE FORECAST AREA...ESPECIALLY THE
NORTHERN THIRD ALONG WITH JOHNSON AND NATRONA COUNTIES INTO THE
EVENING HOURS. A STRONG SHORTWAVE WILL MOVE THROUGH THE AREA THIS
EVENING AND INTO TOMORROW...TO BRING COOLER TEMPERATURES ACROSS
THE FORECAST AREA ON WEDNESDAY. ADDITIONALLY...WITH AN UNSTABLE
ENVIRONMENT ALREADY IN PLACE FROM THE MOVEMENT OF THE
SHORTWAVE...ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE ACROSS MUCH OF THE CWA ON WEDNESDAY. A FEW
ISOLATED SEVERE STORMS WITH DAMAGING WINDS WILL NOT BE OUT OF THE
QUESTION AS MODELS INDICATE STRONG CAPES AND LOW LI/S OF -3 TO -6
OVER CENTRAL AND EASTERN WYOMING. OTHER STORMS MAY ALSO BE STRONG
WITH GUSTY WINDS TO 50 MPH...AND SMALL HAIL POSSIBLE.

THE RIDGE WILL MOVE BACK INTO PLACE ON THURSDAY...ALLOWING
TEMPERATURES TO REBOUND INTO THE MID TO UPPER 90S. THIS WILL ALSO
CAUSE SHOWER ACTIVITY TO BE LESSENED OVER THE FORECAST AREA ON
THURSDAY...WITH MAINLY ISOLATED SHOWERS AND THUNDERSTORMS OVER THE
NORTHERN THIRD OF THE CWA. RIDGE REMAINS IN PLACE ON
FRIDAY....WITH VERY WARM H7 TEMPERATURES NEARING 20 DEGREES
CELSIUS ACROSS CENTRAL AND WESTERN WYOMING. THIS WILL TRANSLATE TO
TEMPERATURES IN THE MID TO UPPER 90S ON THE FOURTH OF JULY
HOLIDAY. CURRENT FORECASTED TEMPERATURES FOR FRIDAY ARE MOST LIKELY
ON THE LOW SIDE CONSIDERING THIS RAISE IN H7 TEMPERATURES...BUT
WILL CONTINUE TO BE MONITORED WITH COMING MODEL RUNS.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
THE FOURTH OF JULY HOLIDAY WEEKEND LOOKS HOT AS A FIRECRACKER
WITH LITTLE IN THE WAY OF MOTHER NATURE FIREWORKS. WILL KEEP A LOW
CHANCE OF STORMS OVER THE NORTH AND EAST ZONES FRIDAY AND SATURDAY
WITH NO STORMS ON SUNDAY. A WEATHER DISTURBANCE MOVES THROUGH THE
NORTHERN ROCKIES LATE SATURDAY INTO EARLY SUNDAY. THE GFS IS
WEAKER WITH THIS SYSTEM WHILE THE ECMWF IS A BIT STRONGER. ANY
COOL PUSH BEHIND THE SYSTEM WILL BE BEST FELT OVER THE NORTH ZONES
SUNDAY. ONLY SLIGHTLY COOLER HIGHS SUNDAY CENTRAL AND SOUTH. ECMWF
MODEL HAS A WEST FLOW ALOFT FOR NEXT MON AND TUE WITH MOSTLY DRY
WEATHER AND WARMING HIGHS. THE GFS HAS A SOUTHWEST FLOW ALOFT WITH
ANOTHER WEATHER DISTURBANCE MOVING ACROSS THE NORTHERN ROCKIES
MONDAY NIGHT AND TUESDAY. WILL KEEP MONDAY DRY FOR THE MOST PART
WITH ISOLATED STORMS OVER THE FAR NORTH ALONG THE MONTANA BORDER.
THEN WILL EXPAND THE ISOLATED COVERAGE OF STORMS TUE AFTERNOON AND
EVENING FOR ALL THE NORTH AND PARTS OF THE CENTRAL. WILL KEEP
MONDAY VERY WARM TO HOT AND THEN SLIGHTLY COOLER NEXT TUE.

&&

.AVIATION...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
MOUNTAINS AND MOVE EASTWARD OUT OVER THE BASINS AND PLAINS LATE THIS
AFTERNOON AND EVENING.  THE STRONGEST STORMS WILL BE ACROSS NORTHERN
AND CENTRAL WYOMING WHERE LOCAL MFVR CONDITIONS ARE POSSIBLE ALONG
WITH ISOLATED +TSRAGS AND MOUNTAIN OBSCURATIONS.  THE PRIMARY HAZARD
ACROSS CENTRAL AND SOUTHERN WYOMING LATE THIS AFTERNOON AND EARLY
EVENING WILL BE STRONG OUTFLOW WIND GUSTS BETWEEN 40-50 KTS WITH
ERRATIC OUTFLOW WIND DOMINATING SURFACE WIND SPEED AND DIRECTION.

&&

.FIRE WEATHER...
SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN OVER THE FORECAST
AREA THIS AFTERNOON AND EVENING. A COLD FRONT WILL MOVE THROUGH
THE AREA TONIGHT AND INTO WEDNESDAY...WHICH WILL CAUSE
TEMPERATURES TO DIP DURING THE DAY ON WEDNESDAY. HOWEVER...THIS
FRONT WILL ALSO AID IN THE DEVELOPMENT OF AN UNSTABLE ENVIRONMENT
DURING THE AFTERNOON AND EVENING TO BRING ANOTHER ROUND OF
SCATTERED SHOWERS AND THUNDERSTORMS. A FEW ISOLATED SEVERE STORMS
WITH DAMAGING WINDS ARE POSSIBLE TOMORROW...WITH STORMS OTHERWISE
POTENTIALLY PRODUCING STRONG WINDS AND SMALL HAIL. TEMPERATURES
WILL REBOUND ON THURSDAY AS RIDGE OF HIGH PRESSURE REGAINS CONTROL
OF AREA WEATHER...WITH ONLY ISOLATED SHOWERS AND THUNDERSTORMS
EXPECTED. THE RIDGE CONTINUES TO USHER IN HOT TEMPERATURES FOR THE
HOLIDAY WEEKEND...AND HUMIDITIES ARE ALSO EXPECTED TO BE QUITE
LOW...IN THE LOW TEENS ACROSS MANY BASIN LOCATIONS. WIND SHOULD
GENERALLY REMAIN LIGHT ON FRIDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BRANHAM
LONG TERM...AR
AVIATION...CHURCH
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Jul 1, 4:00 AM MST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT TUE JUL 1 2008

WYZ001>020-022>030-021200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT TUE JUL 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS IN THE WESTERN AND NORTHERN
MOUNTAINS THIS AFTERNOON AND EVENING WILL HAVE THE POTENTIAL TO
PRODUCE STRONG GUSTY WINDS AND HAIL. ISOLATED SHOWERS AND
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING IN THE
BIGHORN BASIN AND MUCH OF EAST CENTRAL WYOMING. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS IN NORTHERN TETON COUNTY AND
NORTHWESTERN PARK COUNTY THIS AFTERNOON AND EVENING WITH SEVERE WIND
GUSTS AND LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED WEDNESDAY IN THE NORTHWESTERN MOUNTAINS AND EAST OF THE
DIVIDE.

ISOLATED THUNDERSTORMS ARE EXPECTED IN NORTHWESTERN WYOMING AS
WELL AS IN JOHNSON AND NATRONA COUNTIES THURSDAY.

THE FOURTH OF JULY HOLIDAY WEEKEND LOOKS VERY WARM TO HOT.
ISOLATED AFTERNOON AND EVENING STORMS WILL OCCUR OVER THE NORTH
AS WELL AS IN NATRONA COUNTY FRIDAY AND SATURDAY.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT STRONG WIND GUSTS...HAIL AND
RAINFALL AMOUNTS FROM THUNDERSTORMS THIS AFTERNOON AND EVENING.
THANKS.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 1, 1:52 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
252 PM MDT TUE JUL 1 2008

WYZ014-025-026-012130-
UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS-WIND RIVER
MOUNTAINS WEST-
252 PM MDT TUE JUL 1 2008

...SIGNIFICANT WEATHER ADVISORY FOR SUBLETTE COUNTY...

AT 244 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A STRONG THUNDERSTORM WAS LOCATED NEAR NEAR MESA GAS FIELD...OR 13
MILES SOUTH OF PINEDALE...MOVING EAST AT 30 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORMS.

RESIDENTS IN CENTRAL SUBLETTE COUNTY...INCLUDING THE LOCATIONS OF
BOULDER...U.S. HWY 191 MILE MARKER 80 AND STATE HWY 353 MILE MARKER
10...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4285 10930 4280 10923 4278 10924 4276 10923
      4277 10921 4275 10917 4261 10915 4259 10991
      4277 10993
TIME...MOT...LOC 2052Z 264DEG 27KT 4269 10980

CHURCH
Special weather statement, Jul 1, 1:59 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
259 PM MDT TUE JUL 1 2008

WYZ009-011-012200-
BIGHORN MOUNTAINS SOUTHEAST-SOUTHEAST JOHNSON COUNTY-
259 PM MDT TUE JUL 1 2008

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY...

AT 252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF KAYCEE MOVING EAST AT 10 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN SOUTHERN JOHNSON COUNTY...INCLUDING THE LOCATIONS OF
KAYCEE...I25 EXIT 249 AND I25 EXIT 246...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4377 10640 4350 10646 4361 10694 4378 10690
TIME...MOT...LOC 2059Z 279DEG 8KT 4368 10679

CHURCH
Special weather statement, Jul 1, 2:08 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
308 PM MDT TUE JUL 1 2008

WYZ001-012215-
YELLOWSTONE NATIONAL PARK-
308 PM MDT TUE JUL 1 2008

...SIGNIFICANT WEATHER ADVISORY FOR GALLATIN...PARK AND TETON
COUNTIES...

AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THE WEST ENTRANCE OF YELLOWSTONE NATIONAL
PARK...OR NEAR WEST YELLOWSTONE...MOVING EAST AT 11 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN NORTHWESTERN TETON...SOUTHERN GALLATIN AND WESTERN PARK
COUNTIES...INCLUDING THE LOCATIONS OF WEST ENTRANCE...HARLEQUIN
LAKE...FIREHOLE CANYON...GIBBONS FALLS AND GIBBON HILL...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4461 11110 4474 11111 4475 11110 4478 11059
      4451 11060 4456 11111 4461 11111
TIME...MOT...LOC 2108Z 271DEG 10KT 4465 11102

CHURCH
Special weather statement, Jul 1, 2:08 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE RIVERTON WY
308 PM MDT TUE JUL 1 2008

WYZ001-012215-
YELLOWSTONE NATIONAL PARK-
308 PM MDT TUE JUL 1 2008

...SIGNIFICANT WEATHER ADVISORY FOR YELLOWSTONE NATIONAL
PARK...TETON AND PARK COUNTIES...

AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THE WEST ENTRANCE OF YELLOWSTONE NATIONAL
PARK...OR NEAR WEST YELLOWSTONE...MOVING EAST AT 11 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN NORTHWESTERN TETON...AND WESTERN PARK
COUNTIES...INCLUDING THE LOCATIONS OF WEST ENTRANCE...FIREHOLE
CANYON...GIBBONS FALLS AND GIBBON HILL...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4461 11110 4474 11111 4475 11110 4478 11059
      4451 11060 4456 11111 4461 11111
TIME...MOT...LOC 2108Z 271DEG 10KT 4465 11102

CHURCH
Special weather statement, Jul 1, 2:17 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
317 PM MDT TUE JUL 1 2008

WYZ004-008-012215-
BIGHORN MOUNTAINS WEST-NORTH BIG HORN BASIN-
317 PM MDT TUE JUL 1 2008

...SIGNIFICANT WEATHER ADVISORY FOR BIG HORN COUNTY...

AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CROOKED CREEK NATURAL AREA...OR 11 MILES
NORTHEAST OF LOVELL...MOVING SOUTHEAST AT 10 MPH.

HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4493 10786 4480 10810 4497 10833 4500 10817
TIME...MOT...LOC 2117Z 312DEG 9KT 4497 10827

MEUNIER
Special weather statement, Jul 1, 2:59 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
359 PM MDT TUE JUL 1 2008

WYZ012-013-012245-
JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS-
359 PM MDT TUE JUL 1 2008

...SIGNIFICANT WEATHER ADVISORY FOR TETON COUNTY...

AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF VICTOR...OR 12 MILES SOUTH
OF DRIGGS...MOVING EAST AT 23 MPH.

HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN WESTERN TETON COUNTY...INCLUDING THE LOCATIONS OF STATE
HWY 22 MILE MARKER 10...RENDEZVOUS PEAK...TETON VILLAGE...PHELPS
LAKE...U.S. HWY 26/89 MILE MARKER 160...GROS VENTRE JCT...MOOSE AND
KELLY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4380 11070 4354 11059 4348 11101 4367 11103
TIME...MOT...LOC 2159Z 259DEG 20KT 4357 11097

The radar

The Pocatello radar (KSFX), 156 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Teton

When
July 1, 3:30 PM MST
Where
Teton County, 2 mi SW of Teton Village
Measured
1 in hail
Reported by
Public
Coordinates
43.559, -110.858

Hail of one inch in diameter fell near Teton Village.

Hail, Teton

When
July 1, 3:34 PM MST
Where
Teton County, 1 mi NNW of Alta
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
43.763, -111.038

Nickel sized hail was recorded by a cooperative observer near Alta.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99236, 99239.